Background Chagas’ disease is a zoonosis caused by a protozoan agent, Trypanosoma cruzi. Patients undergoing immunosuppressive treatment due to organ transplant, malignancies, infections, or chemotherapy may reactivate a preexisting chronic or indeterminate Trypanosoma cruzi infection.
Methods We present two transplant patients who underwent reactivation of Chagas’ disease with cutaneous manifestations after an augmentation in their immunosuppressive therapy. A 38-year-old man was hospitalized on day 69 after receiving an allogeneic bone marrow transplant; he developed multiple painful erythematous plaques with diffuse borders, confined to the right cheek, trunk, thigh, elbows, and feet. A 59-year-old woman with a 14-year history of Chagasic cardiomyopathy presented one month after heart transplantation with a painful infiltrated purpuric plaque on the back of her right leg.
Results In both cases, histologic examination of skin biopsies showed dermal infiltration with intrahistiocytic amastigotes. In one of the reported cases, the Strout method detected parasitemia. Treatments with nifurtimox (600 mg/d) in case 1 and benznidazole (400 mg/d) in case 2 were started. Fever and cutaneous lesions resolved immediately after seven days of treatment.
Conclusions Reactivation of Chagas’ disease is a serious complication that usually occurs in immunocompromised patients. Clinical manifestations include febrile illness occasionally associated with painful skin lesions. Early diagnosis and proper treatment can significantly improve these patients’ outcome.